i recently stopped taking lexapro, and the withdrawal has been terrible. It's been over a week but felt like even longer. As well as feeling sick and overally emotional i have been having 'rage attacks'. I get episodes of rage and it could be over nothing but all i can feel is intense anger and nothing else. I no that if i wasn't withdrawing from the medication i wouldn't feel this way but it makes me even more angry to think that during the rage. I feel so angry i want to smash everything and even smash or break my arms and legs, anger will suddenly just consume me and it lasts for different lengths of time. It's so controlling that when i feel that angry i have also had suicidal thoughts and think i should just go kill myself which is very concerning, and it feels as if im incapable of any other emotion during one of the episodes. i dont even want to be with my boyfriend (and have tried breaking up during an episode) because i cant feel anything other then anger, not even love, and when im not in a rage i couldn't think of anything worse then breaking up with him. I feel like i become totally disconnected from everything, and i have never been an angry person. I also became very sick for approx. 2-3 weeks when going on the medication but felt fine after that. I have also become covered in a rash, since stopping lexapro. Please help what should i do?
Stopped taking lexapro & withdrawal has given me episodes of rage & suicidal thoughts. what to do?
Question posted by shine-dog on 9 Dec 2009
Last updated on 22 January 2019 by AnnaMagdalena
This question has also been asked and answered here: Lexapro withdrawal symptoms?
Are you guys still around? If you are, please tell me how you are doing. I discontinued my psych drugs, including lexapro, 7 months ago. It has been brutal. I am only half joking when I say I am surprised there are no dead bodies, including my own. I have 2 adult children and a husband of 45 years. If I instigated my death it would destroy them, so that is not an option. However, I wish I could cease to exist. The worst parts? The night sweats that interfere with sleep. The irritability, anger, rage. The depression. The loss of appetite. When my Mom died 5 years ago, I self medicated with ice cream. Now nothing tastes good, not even ice cream. When does this end? Ever??? I was on psych meds for 30 years. I have autism, but rather than helping me figure out what was going on and how to cope with life, I was put on medication... It (the medication) disabled me. Now I am off of all of them and, believe me, I have hell to pay. So, please tell me, does it get better???
My last lexapro was about a month ago. I was weaning off slowly and once my physical withdrawal symptoms tapered off I stopped taking it. Now I'm going through the worst depression I've ever been through the past few weeks. The irritability is insane. I have no tolerance for anything. The irritability and sadness have completely immobilized me a few times. My greatest fear is that since I haven't taken the lexapro for a month that this is somehow the "real" me but I'm praying it isn't and that this is just some weird phase of the withdrawal. I totally understand the rage and suicidal thoughts. My irritability has definitely leaned into the rage category regularly and I have not had specific suicidal thoughts during this depression period but the idea of my family somehow being better off without me definitely seems more understandable lately.
I was on lexapro since age 22 so the past 8 years I've been on it and through both my pregnancies. I'm wondering if the length of time taking the med directly affects how long the withdrawal might be?
Anyway, I am saddened to hear about others experiencing these symptoms but grateful to know I'm not alone and might not actually be this irritable depressed person once all is said and done.
I am so sorry to hear about what you are going through. The part that concerns me in your question are the suicidal thoughts and the compulsion to hurt yourself that you are experiencing. I really hope you are seeing a talk-therapist who can help with this. I can totally relate to your feelings of anger, rages and emotional outbursts. I stopped Lexapro cold turkey about a month ago --- low dosage, so was thinking it would be easy to stop. I had just lost my job and my medical insurance, so can no longer afford the drug. The job was the thing that was depressing me and causing anxiety, so I figured "Why not"? Plus after years of being on antidepressants, I think I just wanted to know what it is like to be drug-free, to see if I really needed the drugs afterall. However, the brain zaps, crying, rage, are all things I am experiencing very intensely, some days more than others.
I also have this horrible tinnitus in my right ear that is so annoying, it will probably drive me insane. I actually went to see a neuroligist while taking Lexapro and went through every test in the book, only to realize it was the drug--- every time I temporarily ran out or forgot to take the pills for a few days, I would get brain zaps, tinnitus and couldn't trust myself to drive.
Whenever I feel like I can't handle the symptoms now, I take a short nap--- that seems to help (thank God I'm unemployed!) Also, someone recommended Benadryl, wich also seems to reduce some of the flu-like symptoms. But the thing is, my rage and the sadness are very REAL. It feels like a veil has been lifted that was kind of insulating me from myself and my feelings. Suddenly, off this drug, I feel like I am FEELING true emotions that I haven't felt for a long time. I have recently lost my job and an GRIEVING the loss. My father is dieing and I am GRIEVING the fact that he will soon be gone. Yes, I am angry, but I have a right to be. This is old anger, and I feel like getting off this drug is making me face it head on and finally purge myself of it. It feels cleansing to cry and that is only a GOOD thing! I know this sounds nuts, but kicking this drug is the best thing I have ever done for myself. I really hope you will get to that place too --- the feelings are real, so take a look at them and try to sort them out.
I was on Cylexa for several years and loved it. I never had any of these problems. Suffering from Dysthimea and situational depression all my life, I thought I would probably never quit Cylexa. However, it quit ME--- just stopped working. So, I went on Lexapro with a little Wellbutrin thrown in, but it has never felt right. So, New year's resolution: exercise and walk every day, do things that bring happiness, journal, mediatate, and talk to a good therapist or a good friend.
Best to you!!!
You need to talk with your doctor ASAP! Lexapro has been known to cause increased suicidal thoughts, anxiety, and severe agitation in some people. You need something, but evidently lexapro isn't it! Maybe your doctor can prescribe something different. I hope you get help soon. Good luck and God bless!
- Lexapro uses and safety info
- Lexapro information for Healthcare Professionals (includes dosage details)
- Side effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.